Alert archive / South Dakota / Heat Advisories in 2021
Heat Advisory 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this heat advisory at Jul 5, 2021, 3:24 AM CDT for Dakota County, Dixon County, Nebraska; 11 counties in Iowa; 16 counties in South Dakota. It took effect at Jul 5, 2021, 12:00 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2021, 3:24 AM CDT (08:24 UTC)
- In effect from
- Jul 5, 2021, 12:00 PM CDT
- Expired
- Jul 5, 2021, 8:00 PM CDT
- In force
- 8 hr
- Issued by
- NWS Sioux Falls, SD
All 29 counties
Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Lincoln County, SD, McCook County, SD, Minnehaha County, SD, Turner County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 155 J/kg
- Mixed-layer CIN
- -338 J/kg
- Mixed-layer LCL
- 1903 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
378 WWUS73 KFSD 050824 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 324 AM CDT Mon Jul 5 2021 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ057>071-051630- /O.NEW.KFSD.HT.Y.0005.210705T1700Z-210706T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Union- 324 AM CDT Mon Jul 5 2021 ...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Portions of south central and southeast South Dakota, northeast Nebraska and northwest and west central Iowa. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...From noon today to 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
2 follow-up statements
641 WWUS73 KFSD 051526 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 1026 AM CDT Mon Jul 5 2021 SDZ050-060100- /O.EXA.KFSD.HT.Y.0005.210705T1700Z-210706T0100Z/ Gregory- 1026 AM CDT Mon Jul 5 2021 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Gregory County. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ057>071-060100- /O.CON.KFSD.HT.Y.0005.210705T1700Z-210706T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln- Bon Homme-Yankton-Union- 1026 AM CDT Mon Jul 5 2021 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING... * WHAT...Heat index values up to 105 expected. * WHERE...Portions of south central and southeast South Dakota, northeast Nebraska and northwest and west central Iowa. This includes the Tribal Lands of the Yankton Sioux Tribal Nation. * WHEN...Until 8 PM CDT this evening. * IMPACTS...Hot temperatures and high humidity may cause heat illnesses to occur. PRECAUTIONARY/PREPAREDNESS ACTIONS... Drink plenty of fluids, stay in an air-conditioned room, stay out of the sun, and check up on relatives and neighbors. Young children and pets should never be left unattended in vehicles under any circumstances. Take extra precautions if you work or spend time outside. When possible reschedule strenuous activities to early morning or evening. Know the signs and symptoms of heat exhaustion and heat stroke. Wear lightweight and loose fitting clothing when possible. To reduce risk during outdoor work, the Occupational Safety and Health Administration recommends scheduling frequent rest breaks in shaded or air conditioned environments. Anyone overcome by heat should be moved to a cool and shaded location. Heat stroke is an emergency! Call 9 1 1. && $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
445 WWUS73 KFSD 060049 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 749 PM CDT Mon Jul 5 2021 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-057>071- 060200- /O.EXP.KFSD.HT.Y.0005.000000T0000Z-210706T0100Z/ Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-Aurora- Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson- Turner-Lincoln-Bon Homme-Yankton-Union- 749 PM CDT Mon Jul 5 2021 ...HEAT ADVISORY WILL EXPIRE AT 8 PM CDT THIS EVENING... Heat index values have dropped below criteria, thus the heat advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/siouxfalls
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this heat advisory went out at Jul 4, 10:44 PM CDT, 4 hours 40 minutes earlier.
Area forecast discussion, Jul 4, 10:44 PM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 1044 PM CDT Sun Jul 4 2021 .SHORT TERM...(This Evening through Monday) Issued at 312 PM CDT Sun Jul 4 2021 Hot conditions continue to prevail across the region this Independence Day, with current observations showing temperatures hovering in the upper 80s along and east of I-29, with readings in the mid to upper 90s west of the James River Valley. Dewpoints in the upper 60s to low 70s have also provided little relief, with heat indices also in the upper 90s to low 100s. With that being said, the current heat advisory remains in good shape, and will continue until 8 PM this evening. As alluded to in the previous discussion, a weak upper level wave will slide across portions of SD and western MN this afternoon. While guidance does show a bit of vorticity grazing the region this evening, latest model runs continue to seem underwhelmed with the chance for seeing any precipitation. Aside from this, model soundings also show limited shear and instability, so in the event that an isolated shower does occur, expect the severe potential to remain low and its lifecycle to be short lived. Otherwise, expect mostly clear skies to prevail overnight, allowing lows to fall into the upper 60s to low 70s. On Monday, look for the boundary to weaken as it continues to sag southeast, becoming nearly stationary near Hwy 20. Along and south of the boundary, expect moisture content to be a bit richer, sending dewpoints into the upper 60s to low 70s. This will result in highs in the mid to upper 90s over much of NW Iowa and extreme NE Nebraska. While the latest forecast package does have 100+ deg heat indices for a few hours across portions previously mentioned, have decided to hold off on issuing any heat headlines for the time being, until higher confidence in boundary location is achieved. In regard to precipitation chances, a few models do show convection developing across central South Dakota during the afternoon, then reaching the MO River Valley by Monday evening. However, given the decent cap in place over our area, coupled with limited lift, think we should be able to stay largely dry throughout the day. .LONG TERM...(Monday Night through Sunday) Issued at 312 PM CDT Sun Jul 4 2021 By Monday night, a stronger upper level wave will traverse the region, providing a better source of lift for shower and thunderstorm development. At this time, any development looks to remain isolated to scattered in nature, and with limited shear and instability to work with, expect overall lifecycle to be limited in duration. As a result, the odds of us seeing meaningful rainfall looks to remain very slim, especially considering that the best moisture axis resides along the ND/SD border. Thus, think totals Monday night through Tuesday morning will remain on the lighter side (less than 0.25"), though locally higher amounts may still be possible in a few locations (i.e. in locations that experience brief heavy downpours). Could see a few lingering showers and thunderstorms Tuesday along the sfc front, especially during the afternoon as the aforementioned upper wave moves into Iowa. Still a bit of uncertainty exist concerning the exact location of the front, however, much like Monday night, overall trends continue favor light accumulations, so am not expecting much in the way of meaningful rainfall for the time being. On the plus side, look for afternoon highs to be a touch cooler in the wake of the front, as values only climb into the upper 70s to low 80s on Wednesday. Weak ridging looks to build over the region Thursday, allowing warm temperatures to briefly return. Currently have highs in the low to mid 90s west of the James River, with values in the mid to upper 80s elsewhere. However, given that southerly flow will work to enhance WAA over the region, could easily see afternoon highs surpassing these values by a few degrees. Rain chances return to the forecast Thursday night into Friday as a pronounced upper level low glides across the Northern Great Plains. Like most events this summer, current trends keep the best source of moisture just outside of our area, so will continue to monitor trends in the coming days in the event that this axis shifts. Otherwise, look for strong ridging to build over the western CONUS and Atlantic for the remainder of the extended period, allowing normal or slightly below average temperatures to prevail with the aid of NW flow. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1034 PM CDT Sun Jul 4 2021 Winds have generally become light across the area, and will remain so through the overnight and into Monday. However, some gusts are still occurring across southwestern MN, northwestern IA, and into southeastern SD (including at KFSD) ahead of an extremely slow moving boundary. Expect gusts to continue through about 05/07z, if not a bit longer, as this boundary slowly slides southeastward. Winds behind the boundary are predominately more north/northwesterly, with winds ahead of the boundary more southerly. Dry conditions anticipated through the first 18 hours of this TAF package, with increasing clouds and shower/storm chances Monday afternoon. Chances will continue to increase through the evening and into the overnight, with the greatest precip chances by daybreak Tuesday morning. Outside of shower/thunderstorm activity, VFR conditions prevail through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SSC LONG TERM...SSC AVIATION...SG
Hazardous weather outlook, Jul 4, 8:12 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 812 PM CDT Sun Jul 4 2021 IAZ001>003-012-MNZ071-072-080-081-089-090-097-098-NEZ013-014- SDZ038>040-050-052>071-060115- Lyon-Osceola-Dickinson-Sioux-Lincoln-Murray-Cottonwood-Nobles- Jackson-Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings- Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Clay-Union- 812 PM CDT Sun Jul 4 2021 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Monday will again be very warm with high temperatures from 95 to 100 degrees. Locations along the Nebraska and South Dakota border eastward into northwestern Iowa could see the heat index around 100. Scattered thunderstorms are possible Monday night through Tuesday, but severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ013-014-020>022-031-032-060115- O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida- 812 PM CDT Sun Jul 4 2021 This Hazardous Weather Outlook is for northwest Iowa and west central Iowa. .DAY ONE...Tonight. No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The hot weather will continue into Monday with temperatures in the mid to upper 90s and the heat index around 100. Scattered thunderstorms are possible Monday night through Tuesday, but severe weather is unlikely. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 6:37 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 38 min |
| Jul 5, 3:17 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 30 min |
| Jul 5, 5:00 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 29 min |
| Jul 5, 6:15 PM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 45 min |
Nearby
Heat Advisories in South Dakota, 2021Heat Advisories in Iowa, 2021Heat Advisories in Nebraska, 2021Every heat advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.